Nebraska, 2005

Hail in Nebraska, May 6, 2005

May 6, 2005 · NWS GLD · 6 events in 1 county or zone

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 1:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 6, 1:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI MAY 6 2005

.DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND
WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT
NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH.

BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS
WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH
ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS
AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A
GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS
EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR
HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL
ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE.
PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED
CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY
DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY
IMPACT OUR NORTHERN ZONES.

SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS
THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE
AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY
AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR
EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER
EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT
WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY
SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST
CONVECTION ACROSS THE TRI-STATE AREA.

SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF
THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE
NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED
AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST
COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE
PRECIPITATION.

MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT
SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM.

DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN
AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE
CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED
THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH
TIMING ISSUES LATER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 6, 9:30 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE
AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR
AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS
WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO
CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT
(1 AM CDT).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF
THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE
WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

BULLER/JDK

In the hours before

Local storm report, May 6, 1:25 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/06/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JEP
Local storm report, May 6, 1:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/06/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

            GROUND COVERED

&&

JEP
Local storm report, May 6, 1:34 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 W WHEELER             39.76N 101.75W
05/06/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JEP
Special weather statement, May 6, 1:41 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT FRI MAY 6 2005

COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-070300-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-
WICHITA-YUMA-
241 PM MDT (341 PM CDT) FRI MAY 6 2005

...SEVERE THUNDERSTORM WATCH #222 IN EFFECT FOR THE FOLLOWING
COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT)...

IN COLORADO...
YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...
CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...
WALLACE...LOGAN...GOVE...GREELEY AND WICHITA.

IN NEBRASKA...
DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

MCGUIRE
Local storm report, May 6, 2:11 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             ARAPAHOE                38.85N 102.17W
05/06/2005  0.88 INCH        CHEYENNE           CO   LAW ENFORCEMENT

&&

JEP
Local storm report, May 6, 2:23 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             ARAPAHOE                38.85N 102.17W
05/06/2005  0.88 INCH        CHEYENNE           CO   TRAINED SPOTTER

&&

MWM

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Dundy

When
May 6, 2:25 PM MST
Where
Dundy County, Haigler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -101.933

Ground completely white from hail.

Hail, Dundy

When
May 6, 2:39 PM MST
Where
Dundy County, Haigler
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.017, -101.933

Hail, Dundy

When
May 6, 2:50 PM MST
Where
Dundy County, 14 mi N of Haigler
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -101.933

Hail, Dundy

When
May 6, 2:55 PM MST
Where
Dundy County, 5 mi W of Haigler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -102.033

Hail, Dundy

When
May 6, 3:48 PM MST
Where
Dundy County, 6 mi NE of Haigler
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.083, -101.850

Hail, Dundy

When
May 6, 4:15 PM MST
Where
Dundy County, 17 mi NW of Parks
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454049, 5454050, 5454051, 5454052, 5454053, 5454054.